Wyoming, 2008

High Wind in Wyoming, January 29, 2008

January 29, 2008 · NWS CYS · 3 events in 3 counties and zones

High winds blew across portions of southeast Wyoming with the worst conditions along Interstate 80 from near Walcott Junction to near Arlington, where ground blizzard conditions resulted in near zero visibilities in some spots and necessitated the closure of roads in that area for a time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds blew across portions of southeast Wyoming with the worst conditions along Interstate 80 from near Walcott Junction to near Arlington, where ground blizzard conditions resulted in near zero visibilities in some spots and necessitated the closure of roads in that area for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 29, 12:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jan 29, 12:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST TUE JAN 29 2008

UPDATES TO POST A HIGH WIND WARNING FOR SRN ZONE 67 IN WY...AND
EXPAND THE WIND ADVY INTO THE CENTRAL PART OF THE PNHNDL.

PREVIOUS DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY...
THE SHORTWAVE TROUGH HAS JUST ABOUT CLEARED THE EAST PART OF THE CWA
AS OF 10Z...WITH MOST OF THE SNOW ENDED AND CLOUDS DIMINISHING.  THE
PROGRESSIVE PATTERN WILL BRING THE NEXT SHORTWAVE TROUGH...CURRENTLY
JUST OFF THE PACIFIC NORTHWEST COAST...ACROSS THE CENTRAL ROCKIES BY
00Z THURSDAY.  MODELS SIMILAR IN DROPPING MOST OF THE ENERGY SOUTH OF
THE CWA ON WEDNESDAY.  THE SURFACE STATIONARY FRONT WILL GENERALLY
EXTEND FROM JUST EAST OF THE LARAMIE RANGE TO NORTHWEST WYOMING
THROUGH TONIGHT.  SURFACE CYCLOGENESIS TAKES PLACES ALONG THE
BOUNDARY IN WYOMING LATE TONIGHT...WITH THE LOW DEVELOPING INTO
SOUTHEAST COLORADO BY 00Z THURSDAY.  UNTIL THE ARRIVAL OF THE
SHORTWAVE TROUGH...A BRIEF SHORTWAVE RIDGE WILL BE OVER THE CWA FOR
A PORTION OF TONIGHT.  WINDS WILL BE THE MAIN ISSUE TODAY AND THIS
EVENING OVER THE WEST PART OF THE CWA.  WINDS HAVE SUBSIDED SOME
IN THAT AREAS SINCE THE EVENING.  HOWEVER...WINDS AT 700 MB WILL
REMAIN AROUND 50 KNOTS AND THE KCAG TO KCPR HEIGHT DIFFERENCE OFF
THE 00Z NAM INDICATE FAVORABLE VALUES TODAY AND INTO THE EVENING.
WILL ISSUE A HIGH WIND WARNING FOR THE LARAMIE RANGE TODAY EVEN
THOUGH IT WILL BE A MARGINAL EVENT AND WILL EMPHASIZE THE BLOWING
SNOW THROUGH EARLY TONIGHT.  WILL ALSO ISSUE A BLOWING SNOW ADVISORY
FOR THE SNOWY RANGE FOR THAT SAME TIME PERIOD.  MUCH OF THE CWA WILL
BE DRY THROUGH TONIGHT WITH ONLY OROGRAPHIC FLOW BRINGING SOME LIGHT
SNOW TO THE HIGHER ELEVATIONS OF THE SNOWY RANGE.  AS THE SHORTWAVE
TROUGH APPROACHES AND MOVES INTO THE CENTRAL ROCKIES ON WEDNESDAY
THE SNOW CHANCES INCREASE...ESPECIALLY FOR THE WEST PART OF THE
CWA.  WILL INCREASE POPS IN MOST PLACES DUE TO THE INCREASE IN
MOISTURE...SOME SYNOPTIC LIFT AND A FAIRLY UNSTABLE LAPSE RATE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WILL LEAN MORE TOWARD
THE ECMWF FOR THE PERIOD AS THE GFS LOOKS A LITTLE FAST WITH
FEATURES... THOUGH OVERALL DIFFERENCES NOT MAJOR.  COOL AND DRY WX
EXPECTED THURSDAY BEHIND DEPARTING UPPER TROF WITH QUICK UPPER RIDGE
PASSING ACROSS THURSDAY NIGHT AHEAD OF NEXT UPPER TROF.  PROGRESSIVE
PATTERN WILL PROVIDE SEASONABLE TEMPERATURES THROUGH THE WEEKEND
WITH A COUPLE OF UPPER TROFS BRINGING SOME SNOW SHOWERS MAINLY TO
THE MOUNTAINS.  STRONGER UPPER TROUGH WILL BRING NEXT SIG COLD FRONT
ACROSS THE CWA ABOUT MONDAY BUT AGAIN BEST CHC FOR SNOW SHOWERS
CONFINED TO THE MTNS AS ENERGY LOOKS TO SPLIT WITH THIS TROF...THE
BULK OF IT PASSING WELL TO THE SOUTH.

&&

.AVIATION...STRONG WEST OR NORTHWEST WINDS WILL AFFECT THE WYOMING
PART OF THE CWA THROUGH THIS EVENING.  TURBULENT CONDITIONS WILL
PERSIST WITH PILOT REPORTS EARLIER TONIGHT INDICATING MOUNTAIN WAVEW
ACTION EVEN AT 35000 FEET MSL.  CLOUDS WILL INCREASE OVER THE CWA
LATE TONIGHT AND WEDNESDAY WITH MVFR CEILINGS AND VISIBILITIES OVER
AT LEAST THE SOUTH PART OF THE CWA WEDNESDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING   SNOWY RANGE    TIL 11 PM  ZN 63.
     HIGH WIND WARNING  LAR RANGE      TIL 11 PM  ZNS 64..66.
     HIGH WIND WARNING  CYS/WHT AREAS  TIL 5 PM   ZNS 67..69.
     BLOWING SNOW ADVY  S CNTRL WY     TIL 5 PM   ZNS 61..62..65.
NE...WIND ADVISORY      CNTRL/SRN PTNS TIL 5 PM.  ZNS 19>21..54..55.

&&
Hazardous weather outlook, Jan 29, 12:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST TUE JAN 29 2008

WYZ059>070-301130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1225 PM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL RAKE MUCH OF SOUTH CENTRAL AND SOUTHEAST WYOMING
INTO THIS EVENING.  THE WINDS WILL KICK UP BLOWING
SNOW...CAUSING TRAVEL PROBLEMS IN AND NEAR THE MOUNTAINS WITH
LOWERED VISIBILITIES.

A BLIZZARD WARNING FOR LOWERED VISIBILITIES DUE TO GROUND BLIZZARDS
IS IN EFFECT FOR THE SNOWY RANGE THROUGH 11 PM.  HIGH WIND WARNINGS
ARE IN EFFECT FOR THE LARAMIE RANGE THROUGH 11 PM...WITH A HIGH WIND
WARNING FOR CENTRAL LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY UNTIL
5 PM.  BLOWING SNOW ADVISORIES ARE IN EFFECT UNTIL 5 PM FOR MUCH OF
SOUTH CENTRAL AND PARTS OF SOUTHEAST WYOMING...MAINLY FROM RAWLINS
TO LARAMIE TO WHEATLAND.

MOTORISTS SHOULD BE SURE TO CHECK THE LATEST ROAD AND WEATHER
CONDITIONS BEFORE SETTING OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-301130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1225 PM MST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED TODAY.  WINDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 55 MPH WILL OCCUR ACROSS THE CENTRAL AND SOUTHERN PARTS OF THE
PANHANDLE WHERE A WIND ADVISORY IS IN EFFECT THROUGH 5 PM.

ACROSS THE NORTH...WINDS WILL BE 15 TO 30 MPH WITH SOME GUSTS TO 40
MPH.  THE WINDS WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 29, 8:49 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
849 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/29/2008  M78 MPH          CARBON             WY   MESONET

            SUST 52 MPH

0835 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/29/2008  M52 MPH          PLATTE             WY   MESONET

            SUST 35 MPH

&&
Local storm report, Jan 29, 9:20 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
01/29/2008  M58 MPH          LARAMIE            WY   MESONET

            SUST 47 MPH

&&
Local storm report, Jan 29, 10:22 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/29/2008  M55 MPH          ALBANY             WY   MESONET

            SUST 40 MPH

1007 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/29/2008  M57 MPH          ALBANY             WY   MESONET

            SUST 45 MPH

1007 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
01/29/2008  M65 MPH          LARAMIE            WY   MESONET

            SUST 49 MPH

1007 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/29/2008  M57 MPH          PLATTE             WY   MESONET

            SUST 42 MPH

1007 AM     NON-TSTM WND GST PINE BLUFFS             41.18N 104.07W
01/29/2008  M47 MPH          LARAMIE            WY   MESONET

            SUST 40 MPH

1007 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/29/2008  M48 MPH          KIMBALL            NE   MESONET

            SUST 41 MPH

&&
Local storm report, Jan 29, 10:47 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
01/29/2008  E65 MPH          LARAMIE            WY   MESONET

            SUST 49 MPH

1000 AM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
01/29/2008  M51 MPH          LARAMIE            WY   ASOS

            SUST 30 MPH

1000 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/29/2008  M63 MPH          ALBANY             WY   MESONET

            SUST 49 MPH

1000 AM     NON-TSTM WND GST 12 W CHEYENNE           41.15N 105.02W
01/29/2008  M69 MPH          LARAMIE            WY   UNKNOWN

            EMKAY SUST 54 MPH

1000 AM     NON-TSTM WND GST GUN BARREL              41.44N 104.35W
01/29/2008  M59 MPH          LARAMIE            WY   MESONET

            SUST 40 MPH

1030 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
01/29/2008  M69 MPH          LARAMIE            WY   MESONET

            SUST 51 MPH

&&
Local storm report, Jan 29, 11:07 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     BLIZZARD         ELK MOUNTAIN            41.69N 106.41W
01/29/2008                   CARBON             WY   TRAINED SPOTTER

            VSBY LESS THAN 200 FEET

1045 AM     BLIZZARD         ARLINGTON               41.59N 106.21W
01/29/2008                   CARBON             WY   TRAINED SPOTTER

            GROUND BLIZZARD

1045 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/29/2008  M52 MPH          KIMBALL            NE   AWOS

            SUST 45 MPH

&&
Local storm report, Jan 29, 12:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/29/2008  M66 MPH          ALBANY             WY   MESONET

            SUST 50 MPH

1145 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/29/2008  M65 MPH          PLATTE             WY   MESONET

            SUST 48 MPH

0945 AM     NON-TSTM WND GST PINE BLUFFS             41.18N 104.07W
01/29/2008  M52 MPH          LARAMIE            WY   MESONET

            SUST 41 MPH

1200 PM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/29/2008  M56 MPH          KIMBALL            NE   AWOS

            SUST 42 MPH

&&

Event by event

3 high wind. Local standard time, as filed.

High Wind, Laramie Range

When
January 29, 1:00 PM MST to 3:00 PM MST
Where
Laramie Range forecast zone
Measured
76 kt (87 mph) estimated gust
Reported by
Mesonet

Some gusts around 75 mph recorded near Buford, WY with an unofficial gust of 87 mph recorded 2 miles southeast of Interstate 80 mile marker 348.

High Wind, Platte

When
January 29, 2:00 PM MST to 5:30 PM MST
Where
Platte forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways

Some gusts from 70 to 80 mph recorded along Interstate 25 at the Bordeaux interchange.

High Wind, Snowy Range

When
January 29, 4:00 PM MST to 4:30 PM MST
Where
Snowy Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways

Gusts in excess of 70 mph recorded on Interstate 80 near Arlington, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68557, 68553, 68564.